Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A continuity property
of multivariate Lagrange interpolation


Authors: Thomas Bloom and Jean-Paul Calvi
Journal: Math. Comp. 66 (1997), 1561-1577
MSC (1991): Primary 41A05, 41A63
DOI: https://doi.org/10.1090/S0025-5718-97-00858-2
MathSciNet review: 1422785
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\{S_{t}\}$ be a sequence of interpolation schemes in ${\mathbb {R}}^{n}$ of degree $d$ (i.e. for each $S_{t}$ one has unique interpolation by a polynomial of total degree $\leq d)$ and total order $\leq l$. Suppose that the points of $S_{t}$ tend to $0 \in {\mathbb {R}}^{n}$ as $t \to \infty $ and the Lagrange-Hermite interpolants, $H_{S_{t}}$, satisfy $\lim _{t\to \infty } H_{S_{t}} (x^{\alpha }) = 0$ for all monomials $x^{\alpha }$ with $|\alpha | = d+1$. Theorem: $\lim _{t\to \infty } H_{S_{t}} (f) = T^{d} (f)$ for all functions $f$ of class $C^{l-1}$ in a neighborhood of $0$. (Here $T^{d} (f)$ denotes the Taylor series of $f$ at 0 to order $d$.) Specific examples are given to show the optimality of this result.


References [Enhancements On Off] (What's this?)

  • [B] T. Bloom, Interpolation at discrete subsets of $\mathbb {C}^{n}$, Indiana J. of Math. 39 (1990), 1223-1243. MR 91k:32015
  • [Bo] L. Bos, On certain configurations of points in $\mathbb {R}^{n}$ which are unisolvent for polynomial interpolation, J. of Approx. Theory 64 (1991), 271-280. MR 91m:41005
  • [C] J. P. Calvi, Polynomial interpolation with prescribed analytic functionals, J. Approx. Theory 75 (1993), 136-156. MR 94j:41002
  • [CR] P.G. Ciarlet and P.A. Raviart, General Lagrange and Hermite interpolation in $\mathbb {R}^{n}$ with applications to finite element methods, Arch. Rat. Mech. Anal. 46 (1972), 177-199. MR 49:1730
  • [Co] C. Coatmelec, Approximation et interpolation des fonctions differentiables de plusieurs variables, Ann. Scient. Ec. Norm. Sup. 83 (1966), 271-341. MR 38:469
  • [H] L. Hörmander, An Introduction to Complex Analysis in Several Variables, North Holland, Amsterdam, 1990. MR 91a:32001
  • [K] P. Kergin, A natural interpolation of $C^{k}$ functions, J. of Approx. 29 no 4 (1980), 278-293. MR 82b:41007
  • [LP] S. L. Lee and G. M. Phillips, Interpolation on the triangle and simplex, Approximation Theory, Wavelets and Applications (S. P. Singh, ed.), Kluwer Academic Publishers, 1995, pp. 177-196. MR 96f:41042
  • [L] R. A. Lorentz, Multivariate Birkhoff Interpolation, Lecture Notes in Mathematics no. 1516, Springer-Verlag. MR 94h:41001
  • [M] C. A. Micchelli, A constructive approach to Kergin interpolant in $\mathbb {R}^{k}$, Rocky Mountain J. 10 (3) (1980), 485-497. MR 84i:41002
  • [N] G. Nürnberger, Approximation by spline functions, Springer, Berlin, 1989. MR 90j:41025
  • [SX] T. Sauer and Y. Xu, A case study in multivariate Lagrange interpolation, Approximation Theory, Wavelets and Applications (S. P. Singh, ed.), Kluwer Academic Publishers, 1995, pp. 443-452. MR 96d:41036
  • [W] S. Waldron, Integral error formula for the scale of mean value interpolations which includes Kergin and Hakopian interpolation, Numer. Math. (to appear).

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A05, 41A63

Retrieve articles in all journals with MSC (1991): 41A05, 41A63


Additional Information

Thomas Bloom
Affiliation: Department of Mathematics, University of Toronto, M5S 1A1, Toronto, Ontario, Canada
Email: bloom@math.toronto.edu

Jean-Paul Calvi
Affiliation: Laboratoire de mathématiques, UFR MIG, Université Paul Sabatier, 31062 Toulouse Cedex, France

DOI: https://doi.org/10.1090/S0025-5718-97-00858-2
Keywords: Multivariable Lagrange interpolants, interpolation schemes in ${\mathbb{R}}^{n}$, Kergin interpolation
Received by editor(s): January 30, 1996
Received by editor(s) in revised form: August 21, 1996
Additional Notes: The first author was supported by NSERC of Canada.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society